MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM045-A
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/19/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2016-00194, 2.3005168196-2016-00195, 3.3005168196-2016-00196, 4.3005168196-2016-00197, 5.3005168196-2016-00198.The hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the a2 segment of the cerebral artery using penumbra coil 400 coils (pc400 coils), a px slim delivery microcatheter (px slim) and penumbra coil detachment handles (handle).During the procedure, while advancing a pc400 coil (lot # f63825) through the px slim, the physician met resistance and decided to remove both the px slim and the pc400 coil.After removing both devices from the patient, the physician noticed that the pc400 coil was damaged and had unintentionally detached from the pusher assembly.A new pc400 coil (lot # f63825) was then deployed into the aneurysm using a new px slim without any issues; however, the physician had difficulty detaching the pc400 coil in the aneurysm using the handle (lot # f31442).After three unsuccessful attempts to detach the pc400 coil using the handle, the physician attempted to use a new handle (lot # f31442) but was still unsuccessful.The pc400 coil was then detached manually by the physician.Another pc400 coil (lot # f36541) was then deployed into the aneurysm; however, the physician was unable to detach the coil using the handle and decided to manually detach the coil.The procedure was completed at this point since the physician considered the aneurysm to have been properly filled with the two pc400 coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
(b)(4).Results: the ps slim delivery microcatheter (px slim) was returned pinched by the packaging tray and observed to be kinked in this area.The px slim was kinked approximately 16.5 cm from the distal tip.Conclusions: evaluation of the returned devices revealed that the px slim was damaged.It is likely that the observed damage to the px slim was sustained due to the packaging tray being closed and pinched onto the device.Evaluation of the returned pc400 components revealed multiple kinks along the entire pusher assembly.The damage found on the pusher assembly was likely incidental and may have occurred during packaging for return.Further evaluation of the pc400 revealed that the sr wire was fractured, and confirmed that the embolization coil was missing.Fracture of the pc400 sr wire typically occurs due to improper handling during use.If the device is forcefully retracted against resistance, damage such as this may occur.Since the embolization coil was not returned for evaluation, no dimensional measurements could be taken.Due to the inability to perform a dimensional analysis, and the damage sustained by the pc400 pusher assembly and px slim during packaging for return, the cause of the initial resistance experienced by the physician could not be determined.Neither of the detachment handles mentioned in the initial report, nor the pc400s used with these detachment handles were returned for evaluation.Therefore, the root cause of the difficulty detaching these pc400s could not be determined.Px slims are 100% visually inspected during process inspection.Pc400s and detachment handles are 100% functionally tested during inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5445461
Report Number3005168196-2016-00193
Device Sequence Number325082
Product Code DQY
UDI-Device Identifier00814548016405
UDI-Public00814548016405
Combination Product (Y/N)N
Initial Reporter CountryPM
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/31/2018
Device Catalogue NumberPXSLIM045-A
Device Lot NumberF65255
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/20/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/18/2016
Supplement Report FDA Received Date04/05/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age87 YR